Alabama, 2001

Lightning Strike in Alabama, July 25, 2001

July 25, 2001 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 25, 1:18 PM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 25, 1:18 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
218 PM CDT WED JUL 25 2001

SATELLITE SHOWING WEAK 850 MB INVERTED TROUGH EXTENDING FROM
SOUTHERN MISSISSIPPI...NORTHEASTWARD ACROSS CENTRAL ALABAMA...TO
NEAR ATLANTA.  THIS IS FORCAST TO MOVE NORTHWESTWARD ACROSS THE
FORECAST AREA...AND SHOULD WEAKEN AS IT DOES.  WEAK SURFACE FRONT
WILL APPROACH NORTHERN ALABAMA LATE THURSDAY INTO FRIDAY...BUT SHOULD
STALL OUT BEFORE ENTERING THE STATE.  FORECAST AREA WILL REMAIN IN A
RELATIVELY TROPICAL AIRMASS...AND EXPECT SHOWERS AND THUNDERSTORMS
EACH DAY THROUGH MUCH OF THE FORECAST PERIOD.

TEMPS...WILL GO WITH A BLEND OF PERSISTANCE AND FAN NUMBERS.

POPS FOR TONIGHT tARE DEPENDANT ON RADAR COVERAGE AT TIME OF ISSUANCE.

HSV TE 073/087 072/087 072 73564
BHM TE 074/088 074/088 073 73463
MGM TE 074/089 074/089 074 73453

.BHM...NONE.

In the hours before

Special weather statement, Jul 25, 12:48 PM CST, 5 hours 42 minutes before
ALZ001>038-040>050-252300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
148 PM CDT WED JUL 25 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

MOISTURE WILL BE PREVALENT ACROSS NORTH AND CENTRAL ALABAMA THIS
AFTERNOON AND TONIGHT. AS THIS SOUTHERLY FLOW CONTINUES...SHOWERS
AND THUNDERSTORMS WILL DEVELOP MAINLY DURING THE AFTERNOON AND
EVENING HOURS. SOME ISOLATED LOCATIONS COULD SEE BRIEF PERIODS OF
HEAVY RAINFALL...BUT OVERALL THE STORMS WILL REMAIN BELOW SEVERE
LIMITS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 2
BIRMINGHAM IS 2
MONTGOMERY IS 1

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lauderdale

When
July 25, 6:30 PM CST to 7:15 PM CST
Where
Lauderdale County, Florence
Injuries
1 direct, 0 indirect
Property damage
$8,000
Reported by
GOVT OFFICIAL
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Thunderstorms moving through Florence produced frequent to continuous cloud to ground lightning. This lightning struck several trees and power lines in the area and a few were knocked down. One woman was struck by lightning around 7:33 pm CDT but the extent of her injuries was unknown.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257317.